Lightning, Carroll
- When
- July 19, 12:00 PM EST
- Where
- Carroll County, Conway
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.874, -71.203 (the zone’s center; the record gives no point)
In the town of Conway, lightning struck a tree and traveled underground to a nearby home. The lightning damaged the well pump and appliances.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
In the town of Conway, lightning struck a tree and traveled underground to a nearby home. The lightning damaged the well pump and appliances.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 9:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 1025 AM EDT TUE JUL 19 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)...WEATHER CONDITIONS SIMILAR TO MONDAY WITH THE ADDITION OF AN APPROACHING MID LEVEL TROUGH AND COLD FRONT TO DESTABLIZE THE AMS HELP FOCUS THUNDERSTORM DEVELOPMENT. PRECIPITATION PROBABILITIES ARE SOMEWHAT HIGHER FOR THIS AFTERNOON BASED ON THE APPROACHING MID LEVEL TROUGH. WINDS ALOFT REMAIN RELATIVELY LIGHT AND THE FREEZING LEVEL IS RELATIVELY HIGH SO DAMAGING WIND GUSTS AND HAIL ARE NOT HIGH THREATS THIS AFTERNOON. EVEN SO WILL NEED TO MONITOR STORMS FOR SIGNATURES THAT MIGHT ENCHANCE WIND GUST POTENTIAL. MAIN THREAT AGAIN TODAY IS LOCALIZED VERY HEAVY RAINFALL RESULTING FROM HIGH PRECIPITABLE WATER AND SLOW MOVING STORMS. ONE HOUR FLASH FLOOD GUIDANCE IS GENERALLY 2.5 TO 3 INCHES SO THE POTENTIAL FOR LOCALIZED FLOODING EXISTS THIS AFTERNOON AND EVENING. && .AVIATION...AREAS OF FOG AND STRATUS WILL LIFT THIS MORNING. AN APPROACHING COLD FRONT WILL PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. && .MARINE...AREAS OF FOG WITH VISIBILITY LESS THAN 1 NM WILL PERSIST TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. NO FLAGS. && .PREVIOUS DISCUSSION... (ISSUED 325 AM EDT TUE JUL 19 2005) SHORT TERM (TODAY AND TONIGHT)... FOG AND LOW CLOUDS MAINLY NEAR THE COAST AND OVER EASTERN AREAS WILL GRADUALLY BURN OFF THIS MORNING. A PRE-FRONTAL SURFACE TROUGH WILL MOVE ACROSS THE AREA THIS AFTERNOON. THE AIR WILL BECOME VERY UNSTABLE AS THIS TROUGH APPROACHES AND NUMEROUS THUNDERSTORMS ARE LIKELY TO DEVELOP. MOST THUNDERSTORMS WILL NOT BECOME SEVERE (DAMAGING WINDS AND LARGE HAIL) TODAY DUE TO HIGH FREEZING LEVELS AND WEAK WIND FIELDS ALOFT. A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT BUT VERY LITTLE ACTIVITY IS EXPECTED TO ACCOMPANY THE FRONT AS THE AIR STABILIZES BEHIND THE PRE FRONTAL TROUGH. LONG TERM (WEDNESDAY THROUGH MONDAY)... CONTINUED QUITE WARM THOUGH NOT AS HUMID WED INTO EARLY THU WITH ANOTHER FRONT APPROACHING FRIDAY. BOTH 18Z AND 00Z GFS SHOW A BIT MORE MOISTURE FOR WEEKEND THAN PREVIOUSLY THOUGHT SO WILL INCLUDE SLIGHT CHANCE FOR WEEKEND. AVIATION...CONDITIONS WILL VARY FROM INSTRUMENT FLIGHT RULES IN FOG AND LOW CLOUDS NEAR THE COAST EXTENDING INLAND ACROSS EASTERN PORTIONS OF THE GRAY MAINE FORECAST AREA THIS MORNING TO VISUAL FLIGHT RULES ACROSS SOME INTERIOR AREAS. FOR THE REST EXPECT AREAS OF LESS DENSE FOG/HAZE AND SOME CLOUDS WITH MARGINAL VISUAL FLIGHT RULES. CONDITIONS WILL IMPROVE TO VISUAL FLIGHT RULES ACROSS MOST OF THE AREA BY LATE MORNING HOWEVER INSTRUMENT FLIGHT RULES IN FOG WILL LIKELY LINGER OVER THE OCEAN. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND END THIS EVENING. EXPECT CONDITIONS TO LOWER TO INSTRUMENT FLIGHT RULES IN THE HEAVIER THUNDERSTORMS. CONDITIONS WILL DETEIORIATE OVERNIGHT WITH PATCHY FOG AND HAZE DEVELOPING LOWERING CONDITIONS TO MARGINAL VISUAL FLIGHT RULES IN MANY LOCATIONS WITH LOCALLY INSTRUMENT FLIGHT RULES. MARINE...SHORT TERM...NO FLAGS. IN THE LONGER TERM...WINDS AND SEA SHOULD REMAIN BELOW SMALL CRAFT LEVELS. SEAS MAY BE CLOSE TUESDAY NIGHT...BUT THE FLOW AROUND THE HIGH WEDNESDAY AND THURSDAY SHOULD BE FAIRLY LIGHT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && WHEELER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 250 AM EDT TUE JUL 19 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-201100- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME- INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME- KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH- NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH- NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH- SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HENNIKER...JACKMAN...KITTERY... LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...LINCOLNVILLE... LITTLETON...MECHANIC FALLS...MEREDITH...MOULTONBOROUGH...NAPLES... NEW LONDON...NORTH WINDHAM...NORTHWOOD...OAKLAND...OSSIPEE... PITTSFIELD...PLYMOUTH...PORTLAND...RANGELEY...ROCHESTER...ROCKLAND... RUMFORD...SALEM...SANFORD...SEARSPORT...SKOWHEGAN...SOUTH PARIS... SOUTH PORTLAND...THORNDIKE...TOPSHAM...TURNER...WATERVILLE... WESTBROOK...WISCASSET AND WOODSVILLE 250 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT STORMS SHOULD DEVELOP AND INCREASE AHEAD OF COLD FRONT BY EARLY AFTERNOON IN DESTABILIZING AIRMASS AHEAD OF WEAK SURFACE FRONT. THOUGH FAVORABLY-UNSTABLE AIRMASS SHOULD ALLOW A FEW MORE VIGOROUS STORMS TO EVOLVE...OVERALL POTENTIAL FOR STORM ORGANIZATION SHOULD BE LIMITED BY RELATIVELY WEAK LOWER TO MID-TROPOSPHERIC FLOW. THOUGH A DAMAGING GUST OR MARGINAL HAIL MAY OCCUR WITH A FEW STRONGER STORMS...EXPECT SEVERE THREAT TO REMAIN MARGINAL OVERALL. AS PER YESTERDAY...ANY SHOWERS AND/OR THUNDERSTORMS COULD DEPOSIT SIGNIFICANT RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1116 AM EDT TUE JUL 19 2005 MEZ007>009-191715- CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME- INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY 1116 AM EDT TUE JUL 19 2005 ...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS AND GUSTY WINDS CAN BE EXPECTED ACROSS THE MOUNTAINS THROUGH EARLY AFTERNOON... DEVELOPING SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS THROUGH 100 PM. AS THE STRONGEST STORMS AFFECT COBURN GORE...JACKMAN...DAVIS AND PITTSTON FARM...EXPECT BETWEEN 1.5 AND 2.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN ADDITION...SHARP RISES ON STREAMS AND CREEKS CAN BE EXPECTED. ALSO...THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 35 MPH AT TIMES. IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THROUGH EARLY THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER. NHZ005-007-191715- SOUTHERN GRAFTON NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...LEBANON AND PLYMOUTH 1116 AM EDT TUE JUL 19 2005 ...SCATTERED THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS AND GUSTY WINDS THROUGH EARLY AFTERNOON ACROSS THE CONNECTICUT RIVER VALLEY IN NEW HAMPSHIRE... DEVELOPING SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS ACROSS SULLIVAN AND GRAFTON COUNTIES THROUGH 100 PM. AS THE STRONGEST STORMS AFFECT CHARLESTOWN...CLAREMONT...PLAINFIELD AND LEBANON...EXPECT BETWEEN 1.5 AND 2.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN ADDITION...SHARP RISES ON STREAMS AND CREEKS CAN BE EXPECTED. ALSO...THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 35 MPH AT TIMES. IF YOU PLAN TO BE OUTSIDE EARLY THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER. HAYES/WINTERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1127 AM EDT TUE JUL 19 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-191825- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 1127 AM EDT TUE JUL 19 2005 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE... A COLD FRONT APPROACHING FROM THE NORTHWEST LATE THIS AFTERNOON AND THIS EVENING WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THE THUNDERSTORMS MAY HAVE THE CAPABILITY OF PRODUCING STRONG WINDS...VERY HEAVY RAINS...AND PERHAPS SMALL HAIL FROM MID AFTERNOON THROUGH EARLY EVENING. IF YOU HAVE OUTDOOR PLANS FOR THIS AFTERNOON OR THIS EVENING...KEEP ABREAST OF THE STRONG THUNDERSTORM THREAT BY CHECKING LATER FORECASTS AND STATEMENTS. WHEELER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1202 PM EDT TUE JUL 19 2005 MEZ009-191900- CENTRAL SOMERSET ME- INCLUDING THE CITIES OF...JACKMAN 1202 PM EDT TUE JUL 19 2005 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE MOOSEHEAD LAKE REGION THROUGH 200 PM... SCATTERED STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAIN AND GUSTY WINDS...WILL MOVE ACROSS CENTRAL SOMERSET COUNTY THROUGH EARLY AFTERNOON. AS THE STRONGEST STORMS PASS NEAR JACKMAN...LONG POND AND ROCKWOOD...EXPECT WIND GUSTS TO 40 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...BETWEEN 1.5 AND 2.5 INCHES OF RAIN MAY FALL WITH THE STRONGER STORMS. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS. EXPECT THE STRONGEST STORMS TO AFFECT MOOSEHEAD LAKE BETWEEN ROCKWOOD AND MOOSEHEAD THROUGH 115 PM. IF YOU ARE BOATING ON MOOSEHEAD LAKE...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SAFE SHELTER AS STORMS APPROACH. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1221 PM EDT TUE JUL 19 2005 NHZ002>004-191821- NORTHERN CARROLL NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH- INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...CONWAY...LANCASTER... LINCOLN...LITTLETON AND WOODSVILLE 1221 PM EDT TUE JUL 19 2005 ...SCATTERED STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS ACROSS THE MOUNT WASHINGTON VALLEY EARLY THIS AFTERNOON.. AT 1220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SHOWERS AND SCATTERED THUNDERSTORMS ACROSS SOUTHERNMOST COOS... NORTHEAST GRAFTON AND NORTHWEST CARROLL COUNTIES. THESE SHOWERS AND STORMS WERE PRODUCING VERY HEAVY RAINS...AND SOME LOCATIONS MAY RECEIVE UP TO 2.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN ADDITION...STREAMS AND CREEKS WILL EXPERIENCE SHARP RISES. IF YOU WILL BE TRAVELING OR HIKING IN THIS AREA...BE ON THE ALERT FOR HEAVY RAINS. HAYES
The Portland,ME radar (KGYX), 76 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466092.